Wyoming, 2010

High Wind in Wyoming, April 2 to 3, 2010

April 2 to 3, 2010 · NWS RIW · 3 events in 3 counties and zones

Favorable jet stream dynamics coupled with a cold frontal passage brought high winds to south-central Wyoming. Higher elevations near US Highway 287 experienced gusts to 69 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Favorable jet stream dynamics coupled with a cold frontal passage brought high winds to south-central Wyoming. Higher elevations near US Highway 287 experienced gusts to 69 mph. Sustained wind speeds of 40 mph or more were common along Interstate 80 through eastern Sweetwater County and along state highway 220 in southern Natrona County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 2, 1:43 PM MST, 8 hours 27 minutes earlier.

Area forecast discussion, Apr 2, 1:43 PM MST, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
243 PM MDT FRI APR 2 2010

SHORT TERM...TONIGHT THROUGH MONDAY
VERY ACTIVE WEATHER PATTERN WILL CONTINUE FOR THE FORESEEABLE
FUTURE. THE NEXT STORM SYSTEM IS ALREADY BEARING DOWN ON THE WEST
WITH SNOW EXPECTED TO DEVELOP EARLY THIS EVENING. COMBINATION OF
ISENTROPIC UPGLIDE...JET STREAK DYNAMICS AND SOME QG FORCING
SHOULD PROVIDE A POTENT PUNCH OVERNIGHT. THE SNOW SHOULD TAPER OFF
IN THE SOUTH SATURDAY MORNING AND IN THE NORTH BY AFTERNOON. IN
THE WIND CORRIDOR...THE SURFACE GRADIENT IS EXPECTED TO INCREASE
TO BETWEEN 13MB AND 16MB BETWEEN RKS AND GCC OVERNIGHT WHILE H7
WINDS BACK TO THE SW AND INCREASE TO 50KTS. SW WINDS WILL INCREASE
RAPIDLY THIS EVENING AND INCREASE INTO SATURDAY MORNING BEFORE
FROPA. ACROSS THE I80 CORRIDOR...THE WINDS ARE EXPECTED TO
INCREASE RAPIDLY SATURDAY MORNING AS THE COLD FRONT BLOWS THROUGH.
IN ADDITION TO THE POTENTIAL FOR HIGH WINDS DEVELOPING...WE SHOULD
ALSO SEE A PERIOD OF SNOW SHOWERS WHICH WILL SHARPLY REDUCE THE
VISIBILITY WHEN COMBINED WITH THE STRONG TO HIGH WINDS. THE CODY
FOOTHILLS HAVE A BRIEF MTN WAVE SIGNATURE AROUND MIDNIGHT TONIGHT
BUT IT IS VERY BRIEF. THE EVENING CREW CAN WATCH THIS CLOSELY. FOR
NOW...JUST INCREASED THE WINDS QUITE A BIT. THE TROUGH AXIS WILL
PASS ACROSS THE NORTH ON SATURDAY WITH THE FRONT PUSHING DOWN FROM
THE SOUTH UP THERE LEADING TO SOME LIGHT SNOW POTENTIAL ALONG THIS
BOUNDARY.

AND THEN SATURDAY NIGHT...A LEAD SHORTWAVE AHEAD OF THE MAIN
DIGGING TROUGH WILL BRING A QUICK RETURN TO SNOW IN THE SW HALF
LATE SATURDAY NIGHT ON INCREASING ISENTROPIC UPGLIDE. THIS BAND OF
SNOW WILL LIKELY LIFT NWD INTO THE CENTRAL ZONES ON EASTER MORNING
FOR A QUICK SHOT OF SNOW. AFTER A BRIEF RESPITE OR AT LEAST
DECREASE IN THE SNOW...ANOTHER SYSTEM WITH WARMER AIR WILL BRING
ANOTHER ROUND OF PCPN TO THE SOUTH SUNDAY EVENING...MOVING RAPIDLY
NORTH THROUGH THE NIGHT. H7 TEMPS WARM CONSIDERABLY SO WE'LL HAVE
TO WATCH THE MIN TEMPS AS TO WHETHER IT WILL BE ALL SNOW. WITH THE
NIGHTTIME ARRIVAL...MOST OF IT WILL LIKELY BE SNOW BUT THERE COULD
BE A LITTLE RAIN MIXTURE IN THE WARMEST LOCALES. COULD EVEN BE
SOME LIGHT FREEZING RAIN. THE WEST WILL ALSO SEE WIDESPREAD
ISENTROPIC UPGLIDE PCPN BEGINNING SUNDAY NIGHT AND THEN
TRANSITIONING TO STRONGER TROUGH DYNAMICS ON MONDAY FOR MORE
POTENTIALLY SIGNIFICANT SNOW. QUITE AN ACTIVE AND BUSY PATTERN
THIS PAST WEEK AND NO LETUP IN SIGHT YET.

LONG TERM...MONDAY NIGHT THROUGH FRIDAY
THE FIRST PART OF THE WORK WEEK LOOKS TO BE THE MOST ACTIVE...AS YET
ANOTHER STORM SYSTEM TAKES AIM FOR THE COWBOY STATE.  ON MONDAY THE
AREA WILL BE IN THE SOUTHWESTERLY FLOW AHEAD OF THE TROUGH ACROSS
THE WEST COAST.  A LEE TROUGH IS EXPECTED TO DEVELOP ON MONDAY IN
RESPONSE TO THE APPROACHING STORM SYSTEM.  THIS IN ADDITION TO
STRENGTHEN 700MB FLOW BETWEEN 30 AND 50 KTS WILL MAKE FOR A WINDY
DAY FROM KRKS TO KCPR.  THE GFS HAS BEEN VERY CONSISTENT OVER THE
PAST 3-4 DAYS IN SHOWING LIFTED INDEXES AROUND -2 AND STEEP LAPSE
RATES BETWEEN 7 AND 8.5 DEG CELSIUS.  THUS HAVE ADDED THUNDERSTORMS
TO THE MIX ON MONDAY AFTERNOON AND EVENING.  THE 00Z ECMWF HAS
TRENDED TOWARDS THE GFS SOLUTION WITH THE EASTWARD PROGRESSION OF
THE TROUGH...BUT STILL A BIT SLOWER ESPECIALLY AFTER TUESDAY.
MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT WITH THE COLD FRONT
PUSHING ACROSS THE AREA MONDAY NIGHT AND TUESDAY.  HAVE INCREASED
POPS TO CHANCE CATEGORY ACROSS THE ENTIRE AREA MONDAY NIGHT AND
TUESDAY...WITH AN EMPHASIS IN FAVORED UPSLOPE AREAS...ESPECIALLY ON
TUESDAY.  HAVE CONTINUED TO COOL TEMPERATURES ON TUESDAY...AS 700MB
TEMPS DROP TO AROUND -10 DEG CELSIUS.  THIS COLD AIR ADVECTION AND
GOOD CHANCE FOR CLOUD COVER AND SNOWFALL WILL PROBABLY RESULT IN
TEMPS GENERALLY IN THE LOWER 30S.  HOWEVER HAVE NOT GONE THAT COOL
YET...AND WILL LET LATER SHIFTS CONTINUE TO DROP TEMPS AS THE SYSTEM
CERTAINTY INCREASES.  COULD SEE SOME LINGERING SNOWFALL...ESPECIALLY
OUT EAST ON WEDNESDAY...AS THE SYSTEM SLOWLY EXITS.  WEAK RIDGING IS
EXPECTED THURSDAY AND FRIDAY...AHEAD OF THE NEXT BIG TROUGH NEXT
WEEKEND.  THERE IS A CHANCE THAT WEAK DISTURBANCES AHEAD OF THIS
TROUGH IN THE WEAK RIDGING THURSDAY/FRIDAY COULD PRODUCE MORE
PRECIPITATION THAN CURRENTLY FORECAST.  TEMPERATURES IN THE EXTENDED
WILL GENERALLY BE BELOW AVERAGE...WITH THE BEST SHOT AT SEASONAL TO
SLIGHTLY ABOVE AVERAGE ON MONDAY AND THEN LATE NEXT WEEK.

AVIATION...
A PACIFIC STORM SYSTEM OVER THE PACIFIC NORTHWEST WILL BE
APPROACHING WYOMING TONIGHT AND WILL RAPIDLY TRACK EAST ACROSS
WYOMING SATURDAY. SNOW AND LOWERING CIGS WILL RESULT ACROSS WESTERN
WYOMING TONIGHT WITH THE SNOW FIRST BREAKING OUT ACROSS KJAC AS
EARLY AS 00Z THIS EVENING BEFORE SPREADING EAST NORTHEAST ACROSS THE
REST OF WESTERN WYOMING INCLUDING KBPI AND KPNA BY 03Z. MVFR AND
EMBEDDED IFR CONDITIONS AS WELL AS MOUNTAIN OBSCURATIONS WILL RESULT.
THIS SNOWFALL WILL PERSIST THROUGH 15Z SATURDAY.

THE PRESSURE GRADIENT WILL INCREASE OUT AHEAD OF THIS APPROACHING
WEATHER SYSTEM. AS A RESULT SOUTHWEST WINDS WILL INCREASE TO SPEEDS
OF 30 TO 40 MPH WITH GUSTS TO 60 MPH FROM THE GREEN MOUNTAINS TO
KCPR BY 03Z THIS EVENING AND PERSISTING THROUGH 18Z SATURDAY. WEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL OCCUR ACROSS
SWEETWATER COUNTY INCLUDING KRKS FROM 12Z SATURDAY THROUGH 18Z
SATURDAY DURING WHICH TIME THE ASSOCIATED PACIFIC COLD FRONT WILL
TRACK EAST ACROSS WYOMING.

FIRE WEATHER...
MORE SNOW WILL MOVE INTO THE WEST TONIGHT AND CONTINUE THROUGH
SATURDAY. EAST OF THE DIVIDE...STRONG TO HIGH WINDS WILL DEVELOP
TONIGHT FROM GREEN MOUNTAINS AND RATTLESNAKE RANGE OVER TO CASPER.
ANOTHER VERY WINDY AREA WILL BE ALONG THE EAST SLOPE OF THE
ABSAROKA MOUNTAINS AND POTENTIALLY INTO THE CODY FOOTHILLS. A
STRONG COLD FRONT WILL PUSH ACROSS THE STATE SATURDAY PRODUCING
STRONG WEST WINDS WITH HIGH WINDS POSSIBLE ALONG INTERSTATE 80
ALONG WITH SNOW SHOWERS. AN ACTIVE WEATHER PATTERN WILL BRING SEVERAL
PERIODS OF SNOW OUT WEST THROUGH EARLY NEXT WEEK. SOME LIGHT SNOW
WILL ALSO MOVE FROM SOUTHERN WYOMING INTO CENTRAL WYOMING LATER
SATURDAY NIGHT INTO SUNDAY MORNING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO NOON MDT SATURDAY
WYZ020.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
SATURDAY WYZ023>025-027.

HIGH WIND WARNING FROM 9 PM THIS EVENING TO NOON MDT SATURDAY
WYZ019.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
SATURDAY WYZ001-012-013.

HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
WYZ028-030.

&&

SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...LIPSON
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Apr 2, 2:42 PM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
342 PM MDT FRI APR 2 2010

WYZ001>020-022>030-031100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
342 PM MDT FRI APR 2 2010

...WINTER WEATHER ADVISORIES FOR WESTERN WYOMING FOR TONIGHT AND
SATURDAY...

...HIGH WIND WARNING FROM THE GREEN MOUNTAINS TO CASPER FOR TONIGHT
AND SATURDAY MORNING...

...HIGH WIND WATCH FOR SWEETWATER COUNTY INCLUDING ROCK SPRINGS FOR
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SNOWFALL WILL DEVELOP RAPIDLY EARLY THIS EVENING ACROSS WESTERN
WYOMING WITH AREA HIGHWAYS QUICKLY BECOMING SLICK WITH SNOWFALL.

STRONG SOUTHWEST WINDS OF 30 TO 40 MPH WITH TO GUSTS 60 MPH ARE
EXPECTED TO DEVELOP IN THE GREEN MOUNTAINS THIS EVENING BEFORE
SPREADING EAST TO THE CASPER AREA BY MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE IN MUCH OF WESTERN WYOMING THROUGH NOON TODAY BUT
WILL CONTINUE IN NORTHWEST WYOMING THROUGH SATURDAY AFTERNOON. IN
THE ADVISORY AREA...5 TO 12 INCHES OF TOTAL SNOW ACCUMULATION IS
EXPECTED IN THE MOUNTAINS ALONG WITH 3 TO 6 INCHES IN THE LOWER
ELEVATIONS. LESSER AMOUNTS OF ACCUMULATING SNOW ARE EXPECTED ACROSS
THE REST OF WESTERN WYOMING DURING THIS TIME FRAME.

STRONG SOUTHWEST OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WINDS WILL
CONTINUE FROM THE GREEN MOUNTAINS TO CASPER THROUGH NOON ON
SATURDAY. WEST SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH
ARE ALSO POSSIBLE IN SWEETWATER COUNTY INCLUDING ROCK SPRINGS BY 6
AM SATURDAY MORNING AND COULD CONTINUE THERE THROUGH 6 PM SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL OVER 2 INCHES.  THANK
YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
April 2, 10:10 PM MST to April 3, 2:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, East Sweetwater County

When
April 3, 10:00 AM MST to 12:35 PM MST
Where
East Sweetwater County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
April 3, 10:45 AM MST to 12:25 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215129, 215131, 215130.